Take the Diabetes Health Pump Survey
See What's Inside
Read this FREE issue now
For healthcare professionals only
  • 12 Tips for Traveling With Diabetes
See the entire table of contents here!

You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View

See if you qualify for our free healthcare professional magazines. Click here to start your application for Pre-Diabetes Health, Diabetes Health Pharmacist and Diabetes Health Professional.

Learn More About the Professional Subscription

Free Diabetes Health e-Newsletter
Latest
Popular
Top Rated
Diabetes Health Reference Charts
Insulin Archives
Print | Email | Share | Comments (4)

Depression or Sex?


Mar 16, 2010

Dear Diabetes Health, I am a 55-year-old man who was diagnosed with type 2 diabetes two years ago, and I think it made me depressed. The depression eventually got so bad that I didn't want to get out of bed in the morning. My doctor referred me to the psych clinic, where they put me on Paxil (paroxetine). The medication is helping my depression, but ruining my sex life.  Basically, I can't get an erection, but I don't really care because I'm not interested anyway. I have no desire. My wife is still interested, however, and she is really upset about my lack of desire for sex.  I don't like hurting her, and I don't want us to break up over this, but the depression was awful. I don't want to go back to that. What can I do? 

-Victim of Side Effects

Dear Victim of Side Effects, You're in a rough situation, and a common one. Depression and type 2 diabetes are so strongly associated that you could consider them two aspects of the same disease.  But your sex problems are probably fixable.  Here is what is going on.

Your drug, Paxil, is an SSRI, which stands for selective serotonin reuptake inhibitor.  It works by keeping serotonin circulating in your brain. This tends to improve mood, but it can cause a variety of sexual side effects. Why this happens is unknown, but many causes have been suggested.

Paxil is one of the SSRIs that is hardest on sexuality.  One study showed that 14 percent of Paxil users spontaneously reported sexual problems. If specifically asked, however, 60 percent said they had problems. In a Spanish study, over 70 percent of women on paroxetine reported sexual dysfunctions.

Still, you can do many things to help sexual dysfunctions and loss of libido caused by SSRIs.  Here are some of them. 

An anti-depressant that boosts sex drive

You should definitely consider switching your antidepressant to bupropion (Wellbutrin) or taking bupropion along with your Paxil.  A study of 30 non-depressed men and women taking bupropion at University of Alabama Birmingham found significant improvements in sexual function and satisfaction compared to placebo. A small Brazilian study (20 subjects) showed highly significant improvements in sexual function in women taking bupropion.  

Bupropion is not an SSRI. Instead, it increases levels of dopamine and norepinephrine.  These chemicals also raise mood, but without the sexual side effects.  Bupropion is now the fourth most widely prescribed anti-depressant in the U.S., and it is often prescribed along with an SSRI . 

Many readers on depression websites and bulletin boards are excited about bupropion.  One man on Health Forum wrote, "I've been taking Wellbutrin xl for depression for about four weeks now, and my sex drive has gone through the roof! Is this something I should be concerned about?"

A man on Revolution Health wrote, "[Wellbutrin] raised my libido some. It seems to help with erections." And a woman there commented, "Within a week, I noticed a huge increase in sexual thoughts as well as physical sensation of desire. It has stayed and totally enhances the entire experience. Orgasms are much more intense. Also, there is a total lack of bad food cravings."

Of course, bupropion also has side effects. Some are emotional: Some male users reported increased anger and jealousy. Other possible effects include nausea, restlessness, and changes in eating and sleeping patterns (too much or too little sleep or appetite.)  So, as with any drug, be careful with it.

Other things you can do

Researchers at Wayne State University Department of Psychiatry interviewed 50 psychiatrist experts on sexual side effects of antidepressants.  The experts suggested

● Switching to another antidepressant (ask your doctor)

● Decreasing the dose of an antidepressant (again, ask)

● Adding oral agents such as Wellbutrin, Viagra, or Cialis or other stimulants

● Wearing a testosterone patch

You can often reduce sexual side effects of SSRIs with self-management. Consider taking a "drug holiday," which Harvard psychiatrist Anthony Rothschild defines as skipping your Friday and Saturday doses. A drug holiday improved sexual function without increasing depression in most study subjects. (Again, it's a good idea to let your doc know.)

Exercise, especially strength training, can boost sex drive and function and fight depression as well.  Short, intense sessions of weight training seem most effective. They can also reduce insulin resistance

Make sure to have your testosterone level checked and treated if low.  Low T could account for the depression and the sexual problems too. It's very common in men with type 2. 

Finally, if you can get your desire back, don't let erection problems stop you from being sexual.  There are drugs and pumps and self-management approaches to erections, and a lot of good sex can be had without erections.  See our previous columns for specific ideas.  

Good luck, and let us know how it goes.

 


Categories: Columns, Depression, Diabetes, Diabetes, Food, Insulin, Love and Diabetes, Medications, Sexual Issues, Type 2 Issues



You May Also Be Interested In...


Click Here To View Or Post Comments

Comments 4 comments - Mar 16, 2010

©1991-2014 Diabetes Health | Home | Privacy | Press | Advertising | Help | Contact Us | Donate | Sitemap

Diabetes Health Medical Disclaimer

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.